Minnesota, 2017

High Wind in Minnesota, March 7, 2017

March 7, 2017 · NWS ABR · 2 events in 2 counties and zones

A potent surface low pressure area moved northeast across the Dakotas and brought high winds to west central Minnesota as it moved away. West to northwest winds of 35 to 45 mph with gusts to 60 mph occurred with this system.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A potent surface low pressure area moved northeast across the Dakotas and brought high winds to west central Minnesota as it moved away. West to northwest winds of 35 to 45 mph with gusts to 60 mph occurred with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 7, 11:31 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 7, 11:31 AM CST, 3 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1131 AM CST Tue Mar 7 2017

.UPDATE...
Issued at 1127 AM CST Tue Mar 7 2017

The current forecast for today looks good overall. Based on buffer
soundings, will need to monitor obs in the wind adv for a possible
upgrade to a high wind warning. The latest obs from KPIR is
showing sustained winds of 36 mph.

&&

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 355 AM CST Tue Mar 7 2017

Still seeing advisory level winds in spots, mainly over the
northeast CWA where current headlines are still in place. Winds will
increase again by mid-morning and peak this afternoon when deep
mixing occurs. 0.5km winds are around 45 to 50 knots, with 850mb
winds around 50 knots as well. Decided to upgrade the northern CWA
to a High Wind Warning, although feel this will be marginal.
Elsewhere, went with a wind advisory. Ran all products until 03Z
this evening.

Other big concern today is the fire danger, especially over the
southern CWA where RH values will drop into the 20 to 30 percent
range along with the wind gusts exceeding 50 mph at times. Will
highlight fire danger in other products but day shift may need to
consider a Red Flag Warning even though RH is not quite in criteria.
The strength of the wind alone with borderline RH will create very
high to extreme fire danger.

The short term period will feature a cooling trend, with highs
falling back into the 20s for northern areas by Thursday. Winds will
finally begin to subside by Wednesday afternoon and evening as
surface high pressure builds into the region. Weak energy aloft
slides southeast across the area Wednesday night into Thursday,
bringing a chance for light snow. This will be the first in a series
of snow producing systems set to move through the region all the way
through the weekend.

.LONG TERM...(Thursday Evening through Monday)
Issued at 355 AM CST Tue Mar 7 2017

A fairly active pattern is progged for the long term. Latest models
maintain a somewhat fast mid level flow over the region during the
period, with several short waves moving from nw to se across the
region. The first wave comes through Friday night into Saturday,
with a round of light snow. Another wave moves through Sunday night
and Monday, with another shot at light snow. The model qpf progs are
not in complete agreement, thus sct pops should suffice for now, or
until there is better model agreement. Temperatures, overall, look
to be below normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1127 AM CST Tue Mar 7 2017

VFR but windy conditions are expected through this evening at all
terminals. Winds will gradually diminish after sunset.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 9 PM CST /8 PM MST/ this evening for
     SDZ003>011-015-021.

     Wind Advisory until 9 PM CST /8 PM MST/ this evening for
     SDZ016>020-022-023-033>037-045-048-051.

MN...Wind Advisory until 9 PM CST this evening for MNZ039-046.

&&

UPDATE...SD
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...SD
Hazardous weather outlook, Mar 7, 4:48 AM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
448 AM CST Tue Mar 7 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081100-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
448 AM CST Tue Mar 7 2017 /348 AM MST Tue Mar 7 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Strong west winds will continue today, with gusts in the 50 to 60
mph range for most areas. The grassland fire danger will reach the
VERY HIGH to EXTREME stage across the region today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A couple snow-producing clipper systems will move across the area
Friday and through the weekend. Each system has the potential to
drop a few inches of snow. The exact track of these systems, as
well as the amount of snow with them is still in question, but
light to moderate snow accumulations are quite possible over the
Dakotas and Minnesota this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

In the hours before

Local storm report, Mar 7, 2:40 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
240 PM CST TUE MAR 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     NON-TSTM WND GST 11 S BULLHEAD           45.61N 101.06W
03/07/2017  M69 MPH          CORSON             SD   MESONET

            PEAK GUST SO FAR. MESONET STATION BULLHEAD
            10 S /GRRS2/ .

&&

RL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Big Stone

When
March 7, 2:40 PM CST to 9:00 PM CST
Where
Big Stone forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

High Wind, Traverse

When
March 7, 3:00 PM CST to 9:00 PM CST
Where
Traverse forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688480, 688487.